Hyperkalemia and Yaz®: Additional Risks Explained

Some of the most serious side-effects of Yaz®/Yasmin® deal with heart problems.
What follows is a discussion of how medication-induced levels of high potassium (a condition known as hyperkalemia) can cause cardiac arrhythmia or arrest.

“Moreover, YAZ has additional risks because it contains the progestin, drospirenone. Drospirenone has antimineralocorticoid properties which can lead to hyperkalemia in high risk patients, which may result in potentially serious heart and health problems.”
From the 2008 FDA Warning letter to Bayer Pharmaceuticals, the manufacturer of Yaz® and Yasmin®.

What is Hyperkalemia?

Hyperkalemia is the scientific term for high potassium levels in the blood. Potassium is a vital contributor to muscle contractions, regulating muscle activity. It also plays an important role in digestion, metabolism, and homeostasis (the electrical/chemical balance of the body).

Main causes of elevated blood potassium are:

• Ineffective elimination, due to kidney or adrenal problems.
• Excessive production, as in taking a medication that increases Potassium levels.
• Potassium held in the cells sifting into the blood

Normally potassium comes in through the food we eat, and the kidneys remove the excess potassium from the body through urination. When the kidneys don’t work well, potassium builds up, and hyperkalemia occurs. Potassium can also build up from an excessive release of potassium from the cells into the bloodstream, triggered by other factors such as tissue traumas (burns are an example.).

Hyperkalemia can be very temporary, or it can be an ongoing, very serious condition. In some people it causes deadly complications; in others it is tolerated and barely noticed.

Heart Problems and Hyperkalemia
The heart is our main muscle, beating with regular contractions, and potassium plays a vital role in the regulation of heartbeat. Too much potassium (hyperkalemia) is a medical emergency because it can throw the heart rhythm off, and cardiac arrest can occur as a result.

Cardiac arrhythmia is defined as is abnormal electrical activity in the heart. The heart beat may be too fast or too slow, regular or irregular. Often hyperkalemia is detected after the fact, once the person is hospitalized with cardiac arrhythmia or has died.

When to Seek Medical Help
Hyperkalemia can have no symptoms at all; some patients report

• Fatigue
• Nausea
• Muscle weakness
• Tingling sensations

More serious symptoms include:

• Breathing pattern changes
• Unconsciousness
• Arrhythmia
• Cardiac arrest

If you suspect you may have hyperkalemia, please consult with your physician immediately so that your blood potassium can be checked and risk assessed.
If you or a loved one have taken Yaz® or Yasmine® and have experienced any of these heart problems, contact Eric W. Gruenwald, Attorney/Lawyer for more information at 866-529-0001, Extension 245.
The Mulligan Law Firm is a national law firm located in Dallas, Texas who provides information and resources for injured individuals and their families in all 50 states. The firm has successfully resolved over $600,000,000 in claims for its clients since 1995, and they are currently investigating injury claims involving Yaz® and Yasmin®.

Leave a Reply